Massachusetts, 2014

Hail and Lightning Strike in Massachusetts, August 7, 2014

August 7, 2014 · NWS BOX · 31 events in 8 counties and zones

A strong upper level disturbance combined with very cold air aloft to produce showers and thunderstorms across much of Southern New England. Many of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong upper level disturbance combined with very cold air aloft to produce showers and thunderstorms across much of Southern New England. Many of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 12:51 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 7, 12:51 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
151 PM EDT THU AUG 7 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS REDEVELOPING TODAY...SOME OF WHICH MAY
BE STRONG TO SEVERE WITH THREATS OF SMALL HAIL AND GUSTY WINDS.
HIGH PRESSURE WHICH WILL DOMINATE FOR THE WEEKEND AND EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

200 PM UPDATE...

UPPER LEVEL TROUGH AND ASSOCIATED CLOSED LOW WILL REMAIN ACROSS
THE REGION FOR TODAY. THIS ANOMALOUS LOW HAS DROPPED 500 MB TEMPS
DOWN TO -20C PER SPC MESO SITE AND AT 700MB THE 0C LINE HAS SUNK
SOUTH OF LONG ISLAND. THIS HAS CREATED A STRONG COLD POOL OVER THE
REGION. BECAUSE OF THE HEATING OF THE DAY COMBINED WITH THIS COLD
POOL...LAPSE RATES HAVE STEEPEN GREATLY ALLOWING FOR CONVECTION TO
DEVELOP. IN FACT...MID-LEVEL LAPSE RATES HAVE JUMPED TO 7 WITH
MUCAPE VALUES REACHING OVER 1000 J/KG. WITH THE COOLER TEMPS
ALOFT AND VERY STEEP LAPSE RATES...IT WILL NOT TAKE MUCH FOR THE
STORMS TO CREATE SMALL HAIL.

A FEW SITES ALONG THE COASTLINE HAVE ALREADY TURNED EASTWARD
INDICATING OF THE SEA BREEZE DEVELOPMENT. THIS HAS BEEN FOCUSED
ACROSS THE SOUTH SHORE AND INTO PLYMOUTH COUNTY. THIS SEA BREEZE
WILL BE AN AREA TO WATCH WITH CONVERGENCE AT THE SURFACE COULD
ALLOW FOR HIGHER CORES AND POSSIBLY A SEVERE STORM OR TWO. WE WILL
NEED TO WATCH AND SEE IF THIS SEABREEZE MAKES IT FARTHER NORTHWARD
OR NOT.

BUFKIT AND MODEL SOUNDINGS HAVE SHOWN A GOOD AMOUNT OF DRY AIR
MOVING IN ALLOWING FOR THE POTENTIAL OF GUSTY WINDS TO MAKE IT TO
THE SURFACE. PWAT VALUES ARE QUITE LOW...BELOW 1 SO BELIEVE THAT
THE FLOODING POTENTIAL IS LOW AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT...

ACTIVITY CONCLUDES WITH SUNSET. HIGH PRESSURE BEGINS TO BUILD FROM
THE W AS THE MID- TO UPPER-LEVEL TROUGH EXITS THE REGION. ANTICIPATE
MOSTLY CLEAR CONDITIONS WITH A SUSTAINED LIGHT NW-FLOW PREVAILED BY
A LINGERING SURFACE PRESSURE GRADIENT ACROSS THE REGION. FOR THOSE
LOCATIONS WHICH CAN BECOME SHELTERED FROM THE WIND AND EFFECTIVELY
RADIATE OUT...LOWS INTO THE UPPER-40S WILL BE POSSIBLE /THIS DURING
THE PEAK OF SUMMER WHEN LOWS ARE NORMALLY AROUND THE LOW-60S/. MUCH
OF THE REMAINING REGION WILL EXPERIENCE LOW TEMPERATURES BY SUNRISE
FRIDAY RANGING AROUND THE MID-50S. SINCE WHEN DID EARLY AUGUST
BECOME LATE SEPTEMBER?

FRIDAY...

DESPITE CYCLONIC FLOW ACROSS THE REGION THROUGH WHICH THURSDAY/S
IMPULSE LINGERS PARENT WITH A WEAK MID- TO UPPER-LEVEL JET STREAK...
FEEL THE FOCUS OF ANY WEATHER WILL BE ALONG THE N/W-FACING SLOPES OF
HIGHER TERRAIN...OTHERWISE EXPECTING A DRY AND QUIET WEATHER DAY
WITH THE PRESENCE OF SCATTERED-BROKEN DIURNAL CUMULUS. +10C H85 AIR
ACROSS THE REGION WILL MAKE FOR SEASONABLE TEMPERATURES WITH HIGHS
AROUND THE UPPER-70S UNDER BREEZY NW-FLOW /SUBSEQUENT OF BOUNDARY-
LAYER MIX-DOWN OF FASTER MOMENTUM TO THE SURFACE/.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
OVERVIEW AND MODEL PREFERENCES...

07.00Z MODEL GUIDANCE CONTINUES TO HAVE FAVORABLE AGREEMENT IN THE
LONG TERM PATTERN THROUGH AT LEAST EARLY NEXT WEEK.  THE BIGGEST
ISSUES COME WITH A DEEPENING TROF FOR THE MID PORTION OF NEXT
WEEK...AS BOTH OPERATIONAL AND ENSEMBLE GUIDANCE DIFFER ON HOW
AMPLIFIED THE FLOW WILL BE BY THIS POINT.  WHILE THERE IS AGREEMENT
THAT A TRANSITION TO MORE UNSETTLED AND POTENTIAL WET WX WILL
OCCUR...THE TIMING EXACT TIMING AND SENSIBLE WX DETAILS WILL HAVE TO
BE WORKED OUT.

OTHERWISE...THROUGH EARLY NEXT WEEK...A SLOWLY BUILDING RIDGE WITH
H5 HEIGHTS AROUND 585DM WILL GRADUALLY BUILD ACROSS THE
REGION...YIELDING SFC HIGH PRES AND MAINLY DRY CONDITIONS.  THE
OVERALL PATTERN ALSO FAVORS A WEAK TROF IN THE FLOW EQUATORWARD OF
THE RIDGE...WHICH KEEPS MOST OF THE SUBTROPICAL HEAT AND HUMIDITY TO
THE S.  THEREFORE...LOOKS LIKE A PLEASANT PATTERN OF MAINLY DRY WX
AND NEAR SEASONABLE TEMPERATURES.

DETAILS...

FRI NIGHT... FINAL VORT MAX WILL BE SLIDING THROUGH THE BASE OF
ROBUST SHORTWAVE TROF JUST E OF SRN NEW ENGLAND FRI EVENING.  THIS
WILL LEAD TO A RAPIDLY DIMINISHING TREND IN ANY LEFTOVER SHOWERS
FROM PEAK HEATING.  THEREFORE...EXPECT GRADUAL CLEARING EVERYWHERE
THROUGH THE NIGHT.  WITH THIS CLEARING AND A SLACKENING PRES
GRADIENT...MIN TEMPS MAY MAKE A RUN TO NEAR 50F IN THE NORMALLY
COOLER VALLEYS OF NW MA AND SRN NH. WARMER AT THE NORMAL URBAN AREAS.

SAT THROUGH MON... RIDGE OF HIGH PRES WILL BE MOVING ACROSS THE AREA
THROUGH THE PERIOD...PROVIDING DRY WX THROUGHOUT.  H85 TEMPS AROUND
+12 TO +14C SUGGESTS...WITH FULL MIXING HIGHS SHOULD REACH TO EITHER
SIDE OF 80 DEGREES.  COOLER NEAR THE COAST WITH SEA BREEZES THANKS
TO A WEAK PRES GRADIENT.  OVERNIGHT MINS FALL BACK INTO THE LOW 50S
IN THE NW INTERIOR TO AROUND 60 NEAR THE COASTLINES.  DWPTS MAINLY
IN THE MID 50S TO AROUND 60 SUGGESTS MOSTLY LOW HUMIDITY.

TUE... A TRANSITIONAL PERIOD WITH HIGH PRES SLIDING TO THE
E...ALLOWING FOR RETURN FLOW AND INCREASING HEAT/HUMIDITY.  A COLD
FRONT LOOKS TO TRY TO APPROACH TO THE N AND W AS A TROF DEEPENS
AROUND THE GREAT LAKES.  AT THIS POINT IT DOES APPEAR ENOUGH
SUBSIDENCE WILL REMAIN AS THE HIGH EXITS TO PREVENT MAINTAIN A
MOSTLY DRY FORECAST.  HIGHS LOOK TO POTENTIAL INCH A BIT ABOVE
NORMAL.

WED AND THU... AS MENTIONED ABOVE...THERE ARE SOME DIFFERENCES HERE
REGARDING THE DEPTH AND ORIENTATION OF A TROF MOVING OVER FROM THE
GREAT LAKES REGION.    THE GFS IS THE MOST AMPLIFIED AND CARRIES A
SLOW MOVING LOW PRES ACROSS THE REGION WHILE THE ECMWF PUSHES A COLD
FRONT THROUGH EARLY WED.  WILL PUT MORE WEIGHT ON THE ECMWF GIVEN
ITS BEEN MORE PERSISTENT AND HAS MORE SUPPORT FROM ENSEMBLES.
THEREFORE...EXPECT WET AND UNSETTLED CONDITIONS BY WED...WITH THE
POSSIBILITY OF A RETURN OF DRY WX BY THU.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...HIGH CONFIDENCE.

VFR FOR MANY OF THE SITES. HOWEVER...-SHRA AND SOME TSRA HAVE
DEVELOPED ACROSS THE REGION AND SHOULD LAST INTO THE EVENING
HOURS. MVFR/IFR POSSIBLE IN THESE ALONG WITH GUSTY VRB WINDS AND
POSSIBLY EVEN SMALL HAIL.

ACTIVITY DIMINISHES AFTER SUNRISE. ANTICIPATING SKC WITH LIGHT NW-
WINDS. GROUND FOG POSSIBLE FOR THOSE TERMINALS SHELTERED BY THE
WINDS OVERNIGHT.

INTO FRIDAY...VFR WITH SCT-BKN CIGS AROUND 5 KFT UNDER BREEZY NW-
FLOW. A ISOLATED TO SCT SHRA IS POSSIBLE...MAINLY ACROSS THE N/W
INTERIOR NEW ENGLAND TERMINALS...BUT HAVE LOW CONFIDENCE.

KBOS TERMINAL...MODERATE CONFIDENCE. SHRA/TSRA SHOULD IMPACT THE
TERMINAL THIS AFTERNOON BEFORE ENDING BY SUNSET.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

HIGH CONFIDENCE.

MAINLY VFR WITH GENERALLY QUIET WEATHER.  LOW CHANCE FOR LATE NIGHT
FOG BY MON NIGHT ESPECIALLY.  SEA BREEZES LIKELY EACH DAY.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...THROUGH FRIDAY...HIGH CONFIDENCE.

SMALL CRAFT ADVISORIES HAVE CONCLUDED AS SWELL CONSEQUENTIAL OF
BERTHA DIMINISHES. MAIN CONCERN TODAY IS FOR THE POTENTIAL OF
SHOWERS AND THUNDERSTORMS TO IMPACT THE NEAR-SHORE WATERS ESPECIALLY
ALONG E/SE MA. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH
GALE FORCE WINDS AND FREQUENT LIGHTNING.

WEATHER WILL TURN QUIET DURING THE OVERNIGHT PERIOD AND CONTINUE
INTO FRIDAY UNDER NW-WINDS. TRANQUIL BOATING WEATHER AS SEAS WILL
REMAIN BELOW 5 FEET.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...HIGH CONFIDENCE.

HIGH PRESSURE WILL BRING ABOUT A PERIOD OF QUIET BOATING WEATHER
THROUGH MONDAY.  WINDS AND SEAS REMAIN BLOW SMALL CRAFT ADVISORY
THRESHOLDS THROUGH THE PERIOD.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DOODY/SIPPRELL
NEAR TERM...DUNTEN
SHORT TERM...SIPPRELL
LONG TERM...DOODY
AVIATION...DOODY/DUNTEN
MARINE...DOODY/SIPPRELL
Hazardous weather outlook, Aug 7, 2:48 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
348 AM EDT THU AUG 7 2014

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-080800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
348 AM EDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS
THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-080800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
348 AM EDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS COULD PRODUCE SMALL HAIL AND GUSTY
WINDS THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 7, 12:21 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
121 PM EDT THU AUG 7 2014

MAZ004-071800-
NORTHERN WORCESTER-
121 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORM IN NORTHEASTERN WORCESTER COUNTY...

AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER HUBBARDSTON...OR 9 MILES WEST OF
LEOMINSTER...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...GARDNER...CLINTON...LUNENBURG...LANCASTER...
TEMPLETON...STERLING...WESTMINSTER...BOLTON...HUBBARDSTON...PRINCETON
AND BERLIN.

LAT...LON 4247 7205 4255 7204 4257 7171 4239 7164
TIME...MOT...LOC 1721Z 276DEG 18KT 4249 7196

FRANK
Special weather statement, Aug 7, 12:26 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
126 PM EDT THU AUG 7 2014

MAZ018-019-071815-
EASTERN PLYMOUTH-WESTERN PLYMOUTH-
126 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS DEVELOPING IN CENTRAL PLYMOUTH COUNTY
COUNTIES...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER HALIFAX...OR NEAR BRIDGEWATER...MOVING EAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...BRIDGEWATER...MIDDLEBOROUGH...DUXBURY...EAST
BRIDGEWATER...KINGSTON...CARVER...HALIFAX AND PLYMPTON.

LAT...LON 4198 7099 4201 7097 4201 7060 4200 7063
      4195 7066 4195 7058 4193 7054 4186 7053
TIME...MOT...LOC 1726Z 276DEG 18KT 4201 7089

FRANK
Special weather statement, Aug 7, 12:32 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
132 PM EDT THU AUG 7 2014

MAZ004-005-026-071815-
NORTHWEST MIDDLESEX COUNTY-CENTRAL MIDDLESEX COUNTY-NORTHERN
WORCESTER-
132 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS DEVELOPING IN NORTHEASTERN WORCESTER AND
NORTH CENTRAL MIDDLESEX COUNTIES COUNTIES...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER GARDNER...OR 7 MILES WEST OF FITCHBURG...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...GARDNER...GROTON...WINCHENDON...LUNENBURG...
LITTLETON...LANCASTER...TEMPLETON...STERLING...AYER...WESTMINSTER...
SHIRLEY...STOW...HARVARD...ASHBURNHAM...BOXBOROUGH...BOLTON...
HUBBARDSTON AND PRINCETON.

LAT...LON 4255 7205 4263 7202 4260 7152 4241 7153
TIME...MOT...LOC 1732Z 276DEG 18KT 4258 7195

FRANK
Special weather statement, Aug 7, 12:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
139 PM EDT THU AUG 7 2014

MAZ004-005-026-NHZ011-012-015-071830-
NORTHWEST MIDDLESEX COUNTY-CENTRAL MIDDLESEX COUNTY-NORTHERN
WORCESTER-CHESHIRE-EASTERN HILLSBOROUGH-WESTERN AND CENTRAL
HILLSBOROUGH-
139 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORM IN NORTH CENTRAL WORCESTER...NORTHWESTERN
MIDDLESEX...SOUTHWESTERN HILLSBOROUGH AND SOUTHEASTERN CHESHIRE
COUNTIES...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER MILFORD...OR NEAR MERRIMACK...MOVING EAST AT
45 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NASHUA...MERRIMACK...JAFFREY...WESTFORD...MILFORD...PEPPERELL...
TYNGSBOROUGH...AMHERST...GROTON...WINCHENDON...TOWNSEND...HOLLIS...
PETERBOROUGH...ASHBURNHAM...RINDGE...NEW IPSWICH...BROOKLINE...
WILTON...DUNSTABLE AND ASHBY.

LAT...LON 4287 7151 4262 7142 4268 7203 4288 7202
TIME...MOT...LOC 1738Z 289DEG 41KT 4280 7163

FRANK
Special weather statement, Aug 7, 12:40 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
140 PM EDT THU AUG 7 2014

MAZ015-016-019-071815-
SUFFOLK-EASTERN PLYMOUTH-EASTERN NORFOLK-
140 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS DEVELOPING IN NORTH CENTRAL PLYMOUTH...
CENTRAL SUFFOLK...SOUTHEASTERN MIDDLESEX AND NORTHEASTERN NORFOLK
COUNTIES COUNTIES...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HINGHAM...OR NEAR WEYMOUTH...MOVING EAST AT
30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOSTON...CAMBRIDGE...QUINCY...WEYMOUTH...BRAINTREE...MILTON...
MARSHFIELD...HINGHAM...SCITUATE...WINTHROP...NORWELL...HULL AND
COHASSET.

LAT...LON 4228 7111 4239 7107 4237 7097 4237 7105
      4234 7104 4235 7095 4233 7105 4230 7105
      4233 7095 4228 7102 4226 7085 4229 7094
      4230 7093 4231 7089 4224 7077 4226 7077
      4225 7076 4214 7069
TIME...MOT...LOC 1740Z 289DEG 41KT 4227 7091

FRANK
Special weather statement, Aug 7, 12:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
146 PM EDT THU AUG 7 2014

NHZ011-015-071815-
CHESHIRE-WESTERN AND CENTRAL HILLSBOROUGH-
146 PM EDT THU AUG 7 2014

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN HILLSBOROUGH AND
NORTHEASTERN CHESHIRE COUNTIES COUNTIES...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLOWS FALLS...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSBOROUGH...WALPOLE...ANTRIM...ALSTEAD...DEERING...HANCOCK...
BENNINGTON...STODDARD...GILSUM...MARLOW...NELSON...SULLIVAN...WINDSOR
AND HADLEY FIELD.

LAT...LON 4316 7189 4315 7188 4295 7195 4310 7243
      4315 7246 4316 7245 4316 7243 4313 7243
      4313 7237 4316 7237 4318 7216 4313 7218
      4313 7204 4316 7202 4318 7204
TIME...MOT...LOC 1746Z 289DEG 41KT 4315 7239

FRANK

The radar

The Boston radar (KBOX), 42 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

30 hail, 1 lightning. Local standard time, as filed.

Hail, Plymouth

When
August 7, 1:10 PM EST
Where
Plymouth County, 0.69 mi S of Scituate
Measured
1 in hail
Reported by
Public
Coordinates
42.190, -70.730

Hail, Worcester

When
August 7, 1:24 PM EST
Where
Worcester County, Ashburnham
Measured
0.75 in hail
Reported by
Public
Coordinates
42.630, -71.900

Hail, Worcester

When
August 7, 1:28 PM EST
Where
Worcester County, Grafton
Measured
0.75 in hail
Reported by
Public
Coordinates
42.200, -71.680

Hail, Worcester

When
August 7, 1:47 PM EST
Where
Worcester County, Milford
Measured
0.75 in hail
Reported by
Public
Coordinates
42.150, -71.520

Hail, Worcester

When
August 7, 1:51 PM EST
Where
Worcester County, 0.86 mi NW of Waites Corner
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.580, -71.840

Hail, Norfolk

When
August 7, 2:05 PM EST
Where
Norfolk County, 0.86 mi NE of Franklin
Measured
0.75 in hail
Reported by
Public
Coordinates
42.090, -71.390

Hail, Worcester

When
August 7, 2:13 PM EST
Where
Worcester County, Milford
Measured
0.88 in hail
Reported by
Public
Coordinates
42.150, -71.520

Hail, Worcester

When
August 7, 2:26 PM EST
Where
Worcester County, Sterling
Measured
0.75 in hail
Reported by
Public
Coordinates
42.430, -71.750

Hail, Bristol

When
August 7, 2:40 PM EST
Where
Bristol County, 0.69 mi S of Mansfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.020, -71.220

Hail, Worcester

When
August 7, 2:53 PM EST
Where
Worcester County, Princeton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.450, -71.870

Hail, Plymouth

When
August 7, 2:56 PM EST
Where
Plymouth County, 2 mi SE of Brockton
Measured
1 in hail
Reported by
Public
Coordinates
42.059, -70.992

Hail, Essex

When
August 7, 3:07 PM EST
Where
Essex County, 1.23 mi SW of Newburyport
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.810, -70.890

Hail, Plymouth

When
August 7, 3:12 PM EST to 3:15 PM EST
Where
Plymouth County, 0.69 mi S of Plymouth
Measured
0.88 in hail
Reported by
Public
Coordinates
41.960, -70.680

Penny to nickel size hail fell for 2-3 minutes.

Lightning, Plymouth

When
August 7, 3:12 PM EST
Where
Plymouth County, 0.69 mi S of Plymouth
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.960, -70.680

Lightning struck a shed on Bettencourt Road, causing a fire.

Hail, Hampden

When
August 7, 3:18 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.120, -72.540

Hail, Norfolk

When
August 7, 3:20 PM EST
Where
Norfolk County, 0.69 mi N of South Weymouth Nas
Measured
0.88 in hail
Reported by
Public
Coordinates
42.180, -70.950

Hail, Norfolk

When
August 7, 3:21 PM EST
Where
Norfolk County, 0.51 mi W of Holbrook
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.150, -71.010

Hail, Norfolk

When
August 7, 3:25 PM EST
Where
Norfolk County, 0.69 mi N of Randolph
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.180, -71.050

Hail, Hampden

When
August 7, 3:30 PM EST
Where
Hampden County, Hampden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.070, -72.420

Hail, Worcester

When
August 7, 3:30 PM EST
Where
Worcester County, Milford
Measured
1 in hail
Reported by
Public
Coordinates
42.150, -71.520

Hail, Worcester

When
August 7, 3:32 PM EST
Where
Worcester County, 0.51 mi E of Hopedale
Measured
0.75 in hail
Reported by
Public
Coordinates
42.130, -71.540

Hail, Barnstable

When
August 7, 3:33 PM EST
Where
Barnstable County, 0.52 mi W of Bourne
Measured
0.88 in hail
Reported by
Public
Coordinates
41.730, -70.610

Hail, Barnstable

When
August 7, 3:35 PM EST
Where
Barnstable County, Sagamore
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.770, -70.530

Hail, Plymouth

When
August 7, 3:45 PM EST
Where
Plymouth County, Rockland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.130, -70.920

Hail, Worcester

When
August 7, 4:00 PM EST
Where
Worcester County, Leicester
Measured
0.75 in hail
Reported by
Public
Coordinates
42.250, -71.900

Hail, Barnstable

When
August 7, 4:24 PM EST
Where
Barnstable County, Dennis
Measured
0.75 in hail
Reported by
Public
Coordinates
41.730, -70.200

Hail, Barnstable

When
August 7, 4:25 PM EST
Where
Barnstable County, 0.69 mi N of West Dennis
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.660, -70.170

Hail, Barnstable

When
August 7, 4:25 PM EST
Where
Barnstable County, 0.69 mi N of Yarmouth
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.710, -70.230

Hail, Barnstable

When
August 7, 4:29 PM EST
Where
Barnstable County, West Harwich
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.670, -70.120

Hail, Barnstable

When
August 7, 4:35 PM EST
Where
Barnstable County, 0.86 mi NE of Harwich
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.690, -70.070

Hail, Middlesex

When
August 7, 5:39 PM EST
Where
Middlesex County, 0.69 mi N of East Everett
Measured
0.75 in hail
Reported by
Public
Coordinates
42.410, -71.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541312, 541313, 541314, 541315, 541316, 541317, 541318, 541319, 541320, 541321, 541322, 541323, 541324, 541341, 541325, 541326, 541327, 541328, 541329, 541330, 541331, 541332, 541333, 541335, 541336, 541337, 541338, 541339, 541342, 541343, 541344.